Best OTC Painkillers. Which one should you choose?

Here’s 4 painkillers we picked out that we thought you would be interested in depending on the type of pain you are trying to get relief from.

Best Overall

Tylenol Extra Strength Acetaminophen Rapid Release Gels at Amazon.

Use as a fever reducer and to help treat minor aches and pains including headache, backache, toothache, cramps and pain caused by the common cold.”

Best Fast Effect

Advil Liquid Fast Pain Relief at Amazon.

Fast Liquid Pain Relief. Powerful liquid filled capsules  perfect for minor arthritis pain, back pain, and aches associated with the common cold.”

Best Preventive Value

Aspirin Regimen Bayer Coated Tablets at Amazon.

“Helps protect against heart attacks, stroke and relieves pain.”

Best Versatility

Basic Care Naproxen Sodium Tablets at Amazon.

“A great and versatile pain killer. Effective, long-lasting pain relief for up to 12 hours.”

 

My Painkiller Pick : Acetaminophen Gels

4 Painkiller Reviews by Doctor Javez Ernesto:

What types of problems can over-the-counter painkillers help?

Acetaminophen and NSAIDs help reduce fever and relieve pain from headaches, muscle aches, and stiffness. NSAIDs can also decrease inflammation (swelling). Acetaminophen does not decrease inflammation. Over-the-counter pain relievers can help treat many types of pain, such as pain from arthritis, earache, back pain, and pain after surgery. They can also treat pain caused by the flu (influenza) or a cold, sinusitis, strep throat, or sore throat.

Check before giving any medicine containing ASA (aspirin) to a child, if he has the flu or chickenpox, see your health care provider because a child maybe at high risk of developing a disease called Reye’s syndrome.

Acetaminophen may be a good choice for relieving headaches and other common aches and pains. It is safe for long-term use in most people who have arthritis and other chronic painful conditions.

Ibuprofen is useful for relieving menstrual cramps and pain caused by inflammation (such as muscle strain). If ibuprofen isn’t working for you, naproxen may be a solution.

Does an over-the-counter painkiller work as well as a prescription painkiller?

For most people, over-the-counter medications are all that is needed to relieve pain or lower a fever. However, if an over-the-counter medicine does not help ease your pain or fever, it may be a sign that there is a more serious problem or that you need prescription medicine.

Now, we will discuss each category in detail. We will start with:

Acetaminophen: 

Acetaminophen or Paracetamol is well-known and widely used among adults and children for the treatment of pain, fever, and colds. It does not cause bleeding because it does not affect platelet aggregation. Unlike aspirin and ibuprofen, paracetamol is not anti-inflammatory. It, therefore, reduces the pain of this type less well than these two drugs. However, it has the advantage of not irritating the stomach and is suitable for pregnancy. It is marketed under various names: Tylenol, Doliprane, Dafalgan, Efferalgan, etc.

Acetaminophen is the first-line drug to be used in fever, but also in minor to moderate pain. It is also indicated in flu-like conditions, dental pain, body aches, or the treatment of osteoarthritis. It can be used on an ad hoc basis throughout pregnancy so as we have mentioned above, Acetaminophen is safe during pregnancy but is it totally safe for the whole body?

The main contraindications of Acetaminophen:

Its only contra-indications are serious liver disease (when the person used it for a long period with high doses). However, when taking anticoagulants together, the patient is still recommended to seek advice from their doctor.

 

The side effects of Acetaminophen:

Acetaminophen is rarely responsible for side effects. However, attention is required. Indeed, it can have a toxic effect on the liver in case of overdose (more than 4 grams per day) or if it is associated with alcohol intake. This is because alcohol and acetaminophen are detoxified by the liver through a common mechanism. In the event of a fever that continues over several days, it is recommended to alternate at each dose between a medicine containing paracetamol and one that does not.

 

How do we choose the best format and dose for great results?

As we have already discussed, acetaminophen is considered the first line of defense. Most people are using it all around the globe under different names. As an example, Tylenol is widely used in the USA due to its capacity for treating headaches, muscle aches, menstrual cramps, sore throats, cold symptoms, and fevers. It doesn’t have as many side effects as other OTC and this is the reason why most people prefer it.

When attempting to use an OTC pain reliever, You should pay attention to the active component, as well as its recommended and maximum doses. The recommended regular-strength dose for acetaminophen is 325 milligrams (mg). It is recommended to use one to two tablets, as required, every four hours. The maximum dose for acetaminophen is 3,000 mg per day, which is approximately nine regular-strength tablets. To make dosing easy for you, it is better to take a look for an OTC medication that gives the active component at its advised dose. Tylenol’s regular-strength Pain Reliever does specifically that, offering 325 mg of acetaminophen in each tablet.

To conclude, you can use the regular strength tablets of Tylenol for minor headaches or fever but you can go with the Extra Strength Caplets for better results if you’re suffering from moderate pain.

 

Ibuprofen:

Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID). It is also used to fight fever, headaches, pain, and inflammation. It is not indicated for colds or other viral infections. It is also well known and widely used, especially for children. It is used in the treatment of certain forms of rheumatism and osteoarthritis, tendonitis, low back pain, sciatica, and painful periods. Although effective for dental pain, its anti-inflammatory effect could mask a potential infection. Besides, the use of Ibuprofen is harmful during pregnancy, that’s why most pregnant women tend to use Acetaminophen instead of Ibuprofen. There are too many brand names available in the market such as Advil and Motrin.

Ibuprofen is the second-line drug to be used in case of moderate pain. It is known for its effectiveness in the treatment of certain forms of rheumatism and osteoarthritis, tendonitis. This medication should therefore be avoided in the event of asthma or a history of bleeding or ulcers. It is also contraindicated in cases of liver, heart, or kidney failure. Besides, there are some major contradictions that we will discuss now.

 

The main contraindications of Ibuprofen:

The use of Ibuprofen should be provided by a doctor or a healthcare professional. Pregnant women for example should not consume it from the fifth month because there are risks for their fetus. Regarding the first phase of pregnancy, the effects are still poorly understood: the drug leaflet does not indicate anything on this subject, but researchers from the National Institute of Health and Medical Research (Inserm) claim that ibuprofen would be dangerous for the fetus from the first weeks of pregnancy. Regarding breastfeeding, ibuprofen passes in small amounts into breast milk. As a precaution, its use is therefore not recommended during this period.

In all cases, it is imperative not to exceed the doses and duration of treatment indicated by the doctor, at the risk of serious adverse effects: heartburn, irritation or bleeding from the digestive tract, allergic reactions, attacks of asthma, fatigue, or even dehydration. Also, since ibuprofen is part of NSAIDs, it has an inhibitory effect on ovulation, which may reduce fertility in women. However, this effect is reversible when stopping treatment.

The side effects of Ibuprofen:

The use of ibuprofen can cause several side effects and the medication should be taken at the lowest possible dose and for the length of time needed to control symptoms. This drug can cause dangerous cardiovascular or circulatory events such as heart attack or stroke, especially if used long term. Ibuprofen should not be used either immediately before or after a heart bypass procedure. Ibuprofen can also generate gastrointestinal difficulties such as perforation or even bleeding. These conditions can occur very suddenly without warning and can be fatal, especially in older people.

Ibuprofen can harm an unborn baby in mothers who take it during the last 3 months of gestation. Women taking ibuprofen should inform their physician if they are expecting or preparing to become pregnant. Whether or not ibuprofen can pass into breast milk and harm a nursing baby is not yet clear and breastfeeding mothers should not use this medication without telling their physician.

People who take aspirin to avoid a heart attack or stroke should avoid taking ibuprofen because it can reduce the protective actions of aspirin. People who need to take these drugs in combination should always take ibuprofen 30 minutes after taking aspirin or 8 hours beforehand.

As ibuprofen and other NSAIDs are present in many combination drugs, people taking ibuprofen should consult their physician or pharmacist before they use any other treatment for pain, allergies, or symptoms. colds. Taking more than one product that contains ibuprofen can mean that a person is taking in too much of the substance. Symptoms of overdose include drowsiness, dark or the presence of blood in the stool, nausea, vomiting, shallow breathing, fainting, abdominal pain, and coma.

How do we choose the best format and dose for great results?

Ibuprofen is mainly the second line of defense as it is a nonsteroidal anti-inflammatory drug (NSAID). NSAIDs operate by inhibiting the cyclooxygenase (COX) enzyme,1 which can be responsible for pain and inflammation. Ibuprofen is preferable among other NSAIDs because it only momentarily inhibits the COX enzyme. Some researchers have claimed that other NSAIDs, like aspirin, irreversibly inhibit the COX enzyme.2.

As you know now, Ibuprofen is widely used to ease pain, fever, inflammation, and some cold symptoms. It’s contained as the active component in several name-brand drugs like Advil, Motrin, and Midol. Though ibuprofen is common, you should let your primary healthcare professional know if you’re planning or starting to take it consistently. The main reason is the NSAIDs are just for short-term use and should be used for only 10 days at a time because they can cause serious side effects such as heart attack, stroke, and gastrointestinal bleeding (See the side effects above for further information) when used routinely.

The recommended dose of ibuprofen is 200 mg. We recommend taking one tablet, as needed, every four hours. Therefore, you can expand each dose from one tablet to two tablets if the lower dose is proving inefficient. The highest dose of ibuprofen is 3,200 mg per day, that’s about 16 tablets per day.

Advil’s Coated Pain Reliever and Fever Reducer Tablets submit the advised dose of 200 mg of ibuprofen in each tablet. It is recommended for children as it has a candy flavor and not like other OTC.

In short, you can use Advil Coated Tablets Pain Reliever and Fever Reducer for minor to moderate headaches or fever, but taking attention to its contraindications and side effects. So choose wisely!

Naproxen:

Naproxen sodium like the previous one is also a member of the group of nonsteroidal anti-inflammatory drugs (NSAIDs). It minimizes swelling, inflammation, and pain, and is used in order to reduce mild to moderate-severe pain accompanied by inflammation.

 

Naproxen sodium decreases pain caused by muscle damage (eg, in a bone, muscle, tendon, cartilage, or ligament), which is the main purpose of choosing it. Besides, it functions effectively in reducing the pain caused by tooth extraction, menstrual cramps, and postpartum cramps. Its mechanism starts with interrupting the production of prostaglandins, which are responsible for pain and inflammation.

 

This medicine is available under numerous brand names such as Aleve, Naprosyn, and Anaprox. Some brands of this medication can not be available in all forms (gel, capsule, extra strength or normal, etc.) and may not have been recommended for all of the conditions.

 

The main contraindications of Naproxen:

It is advised to not take naproxen beyond the five months of pregnancy (24 weeks of amenorrhea) or for a person who is younger than twelve years. Besides, any history of allergy or asthma triggered by using this medicine or a related medicine, in particular other non-steroidal anti-inflammatory drugs, acetylsalicylic acid (aspirin), or a history of allergy to one of the constituents of it, Naproxen would be prohibited.

Besides, Naproxin would be not recommended in all cases of gastrointestinal bleeding or ulcers of the stomach or old duodenum, evolving or recurring, linked to previous treatments with NSAIDs. There are many contraindications of Naproxen related to severe disease of the liver, kidney, and heart.

 

The side effects of Naproxen:

As known, many medications can cause side effects. A side effect is an unwanted response to a drug when taken even in normal doses. It can be minor or severe, temporary or permanent.

The side effects will not be experienced by everyone who takes this medication. If you are concerned about side effects, discuss the risks and benefits of this medication with your healthcare professional. At least 1% of people taking this medicine reported the following side effects. Many of these side effects can be managed and a few may go away on their own over time.

In addition to its desired effects, Naproxin may occasionally cause certain unwanted effects (side effects), including heartburn, headaches, dizziness, sleepiness, and increased blood pressure. Besides, it can make the skin more sensitive to the sun or sunlamps.

 

How do we choose the best format and dose for great results?

Like ibuprofen (NSAID), Naproxen is another second-line defense NSAID recommended for reducing because NSAIDs tend to be associated with more side effects than acetaminophen.

Naproxen works very similarly to Ibuprofen, so the two components have comparable effects and side effects. Naproxen can be used to reduce pain, fevers, inflammation, and some cold symptoms. But serious side effects—like heart attack, stroke, and gastrointestinal bleeding—can occur, particularly if the pain reliever is used regularly over long periods.

The recommended dose of naproxen is 200 mg. It is recommended to take one caplet as needed, every eight hours. The maximum dose is 600 mg per day, which is three caplets per day. Naproxen is also usually available as Aleve, for which the recommended dose is 220 mg.

In short, the best form of Naproxen is the Aleve Pain Reliever & Fever Reducer Caplets. It is effective for reducing moderate pain or for inflammation. It is also used to relieve osteoarthritis, as well as for other indications. Its effects can be felt within an hour which is one of the most desirable and active medications.

Aspirin:

Aspirin is also a nonsteroidal anti-inflammatory drug (NSAID). It can be used occasionally against fever or to relieve pain, but also regularly in the treatment and prevention of cardiovascular diseases, due to its anticoagulant effects. It is not indicated for colds or other viral infections as the medications above.

Because it thins the blood, aspirin should not be consumed by people with a history of or suffering from ulcers. It should also be avoided during the period because the blood flow may increase. Also watch out for hemophiliacs, for whom aspirin should be avoided. This is also the case for pregnant women, in whom aspirin is formally contraindicated from the sixth month of pregnancy (risk of heart defect in the newborn). Its use is also not recommended for breastfeeding women. The use of this medicine should be kept carefully and controlled by a doctor for asthmatics, women with an IUD, people with gout or kidney failure. But it is still one of the most used medications due to its effectiveness in reducing moderate pain for normal persons.

 

The main contraindications of Aspirin:

Its contraindications are similar to the ones of Naproxen, that’s to say that Its use should be cautious in case of history of stomach ulcer or duodenum, asthma, gout, moderate renal insufficiency, and in women who wear an intrauterine device (IUD).

Aspirin can interact with many drugs, including NSAIDs, oral anticoagulants, lithium, or methotrexate. So any healthcare provider will advise you to not mix them.

 

The side effects of Aspirin:

Taking aspirin is not harmless. Several side effects are to be feared, such as abdominal pain, nosebleeds, or gums and. In very rare cases, this can lead to bleeding in the digestive tract, which can lead to anemia. Also, watch out for interactions with other drugs such as anti-inflammatory drugs or anticoagulants. Besides, any overdose or prolonged intake exposes the patient to complications. To avoid overdose, aspirin should never be taken at the same time as another nonsteroidal anti-inflammatory drug, for example, Ibuprofen.

 

How do we choose the best format and dose for great results?

For adults and children weighing more than 50 kg, the maximum recommended daily dose is 3 g of aspirin or 6 effervescent tablets per day. The usual dosage is 1 effervescent tablet of 500 mg, to be renewed if necessary after at least 4 hours. In case of more intense pain or fever, 2 effervescent tablets of 500 mg, to be renewed if necessary after 4 hours minimum, without exceeding 6 effervescent tablets per day. When used to treat cardiovascular disease, the doses are lower. If this is the case, ask your doctor for better advice.

For a child weighing less than 50 kg, the dosage depends on the weight. It is necessary to weigh it to give it the most suitable dose. The recommended daily dose of aspirin is approximately 60 mg/kg/day, divided into 4 or 6 divided doses, or approximately 15 mg/kg every 6 hours or 10 mg/kg every 4 hours.

To conclude, in the treatment of fever and pain, aspirin is available in pharmacies in several presentations, in different strengths: normal or effervescent tablets, soluble powder. It is registered under the brand name Aspirin. (Not the safest over-the-counter pain relievers).

Conclusion:

OTC medications are still indispensable in our daily life. Most doctors advise people to store all medications in a high, remote location, out of the reach and sight of small children. Store medicines in a cool, dry place to prevent them from becoming less effective before their expiration (expiration) date. So, it’s recommended to buy over-the-counter pain relievers in case you need them when you’re suffering from serious pain.

Dr. Javez Ernesto
Dr. Javez Ernesto